A blog about dogs and cats, books and television, knitting and sewing, films and music.
Sunday, October 01, 2006
I am not a pill-taker. I know this might shock some of you, and some of you might say you know for a fact that that is not true. But I am not, by nature, one of life's pill poppers. First, I forget to take them. Forget the regimented having to take it at the same time every single day or you get PREGNANT, I can't even manage the every day part. Second, I don't seem to be able to get them in my mouth. The pills I have to take at the moment are tiny. Tiny! Sadly they are so tiny that they get stuck to the palm of my hand when I try to throw them back into my mouth, and so they fall on the floor instead. Or they drop off the end of my stubby fingers and fall onto the floor. Or they knock against one of my teeth and fly out of my mouth and end up on the floor. Even getting them into my mouth is no guarantee of swallowing them. Sometimes I choke on them and have to hawk them back up again. It's all very poor.
Anyway, I'm taking them to regulate my thyroid function and my blood pressure, one of which is way too low and helping to make me tired and fat and (and this was really the thing that made me want to do something about it) affecting my brain function and moods, and one is too high, which might give me a stroke.
And everyone focuses on the stroke part. You don't want to have a stroke, my mother and my doctor and my husband tell me, over and over again (as though, perhaps, I have already had one and cannot be trusted to do things for myself). So instead, I have these things: dizziness, nausea, bone-deep cold, and headaches. From the thyroid tablets I get these things: sleeplessness, temperature fluctuations. So I'm always roasting or freezing, I periodically throw up for no reason and then feel crap all day, and I get these dizzy spells a couple of times a day that make me unable to function properly and just sit there and watch the world spin around for twenty minutes or so because I know that if I stand up I'll fall down, and then I'll break my hip or something (apparently, since blood pressure was targeted as one of the things medics get worked up about, there has been a huge increase in the number of people admitted to hospitals with fall-related injuries).
It's annoying, particularly since the drugs are actually working in other ways, and I have more energy and so am reading more and would like to go out and see people more, but I just can't be arsed, because I feel like shit.
And before you ask, the doctor has looked through her Big Doctor Book of Drogs, and these are the side effects of all of the possible medications.
God, if I was proper sick, I'd be unbearable.
Posted by Trish Byrne at 9:42 am
Subscribe to: Post Comments (Atom)
I was thinking of getting my blood pressure checked, but maybe now I won't bother.
Good call Ian, because if they give you beta blockers they eliminate your libido. Funny how doctors never mention that one.
How long have you been taking the meds? In some cases the worst of the side effects go away after a few weeks. The pills I am on made me very dizzy at first (no yoga for me!) and then everything evened out. I hope it works out that way for you
Well, I don't know. It's been six weeks now, and yesterday I had to bail from work early because I was sick immediately after lunch, and I couldn't go to the play we were supposed to go to last night, and I'm at home sick again today.
I may try a different prescription anyway, just to see if it's better. I don't remember my meds affecting me this badly before.
Ian, don't forget that there's a good chance your blood pressure is fine, and even if it isn't, it's your choice to take the medication (although your mother will nag you endlessly if you do not).
It sounds as difficult to medicate you as it is a cat. Although the problem in your case appears to be the size of the pill rather than any dislike of taking them.
Hope you feel better soon. You sound miserable.
Post a Comment